Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 110, NWS Morristown, TN

June 19, 2014Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 19, 2014, 5:49 PM EDT for Clay County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2014, 5:49 PM EDT (21:49 UTC)
Expired
Jun 19, 2014, 6:15 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Clay County, NC

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:01 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 19, 3:01 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT THU JUN 19 2014

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...THE PERIOD WILL BE
NOTED BY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...MAINLY
DIURNALLY DRIVEN. HOWEVER...MODELS HAVE A FAIR AMOUNT OF AGREEMENT
THAT A MORE ORGANIZED BATCH OF CONVECTION WILL BE COMING IN FRIDAY
AFTERNOON/EVENING IN ASSOCIATION WITH A DISTURBANCE IN THE
NORTHWESTERLY STEERING FLOW ALOFT. THUS LIKELY POPS ARE MAINTAINED
FOR THE NORTHERN PLATEAU AND SW VA FOR FRI AFTERNOON AND EVENING.

.LONG TERM (SATURDAY THROUGH THURSDAY)...THE RIDGE CONTINUES TO
BECOME SUPPRESSED FARTHER SOUTH AND WEST OF THE FORECAST AREA
SATURDAY AND SUNDAY COMPLIMENTS OF AN AMPLIFYING UPPER TROUGH OVER
EASTERN CANADA AND THE NORTHEASTERN U.S. IN THIS PATTERN THE MODELS
SUGGEST THE POSSIBILITY OF SCATTERED CONVECTION DUE TO SHORT
WAVELENGTH ENHANCEMENT AND A SLOW COOL FRONTAL PUSH THROUGH THE
SOUTHERN APPALACHIANS SATURDAY THROUGH SUNDAY. BY MONDAY THE
BOUNDARY SHOULD BE SOUTH OF THE VIEWING AREA. THEREFORE ADJUSTED
POPS FOR SHOWERS AND THUNDERSTORMS DOWN TO SLIGHT CHANCE CATEGORY
BASICALLY SUNDAY NIGHT THROUGH MONDAY NIGHT. MODEL FORECASTS HINT AT
THE ARRIVAL OF ANOTHER UPPER TROUGH AROUND THE TUESDAY THROUGH
WEDNESDAY TIME FRAME SO TWEAKED PROBABILITIES UP A BIT HERE. STAYED
A FEW DEGREES BELOW MAX TEMP GUIDANCE FOR THE SOUTHERN VALLEY
THROUGH THE PERIOD WHILE TRENDING JUST UNDER SUGGESTED THERMAL
VALUES ELSEWHERE. DIDN'T STRAY TOO FAR FROM GUIDANCE MINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  92  70  90 /  20  30  30  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  90  68  87 /  20  40  50  50
OAK RIDGE, TN                       69  90  67  87 /  20  40  50  40
TRI CITIES AIRPORT, TN              65  86  64  84 /  30  40  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GC/TH
Hazardous weather outlook, Jun 19, 4:28 AM EDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 AM EDT THU JUN 19 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
428 AM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WILL BE
DAMAGING WINDS UP TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING.
PEA TO DIME SIZED HAIL COULD ALSO OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE SOUTHERN
APPALACHIANS THROUGH TUESDAY. INCREASING COVERAGE OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED. ISOLATED STRONG TO SEVERE STORMS ARE
POSSIBLE. MAIN CONCERN WILL BE DAMAGING DOWNBURSTS WINDS...HEAVY
RAIN AND FREQUENT LIGHTNING. LOCALIZED FLASH FLOODING IS
POSSIBLE...ESPECIALLY ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE STRONG TO SEVERE STORMS...SPOTTER
ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 19, 4:43 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     4 SE JOHNSON CITY       36.29N 82.32W
06/19/2014                   CARTER             TN   911 CALL CENTER

            A FEW TREES DOWN IN THE OKOLONA AREA.

&&
Local storm report, Jun 19, 4:55 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
06/19/2014                   WASHINGTON         VA   BROADCAST MEDIA

            *** 1 FATAL *** A PEDESTRIAN WAS STRUCK BY A FALLING TREE
            IN THE 100 BLOCK OF WEST MAIN STREET. THE VICTIM WAS A 56
            YEAR OLD MALE. AT THE TIME OF THE EVENT...PEAK WIND GUSTS
            WERE ONLY RECORDED AT 24 MPH VIA A CWOP SITE LOCATED 1
            MILE SOUTH OF ABINGDON.

&&
Special weather statement, Jun 19, 5:03 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT THU JUN 19 2014

NCZ060-061-TNZ087-192200-
CLAY-CHEROKEE-SOUTHEAST MONROE-
503 PM EDT THU JUN 19 2014

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLAY...CHEROKEE...
AND SOUTHEAST MONROE COUNTIES...

AT 502 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR ANDREWS...
MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...MURPHY...HAYESVILLE...TOPTON...CITICO...SHOOTING CREEK...
BRASSTOWN...MARBLE...HIAWASSE DAM...HOT HOUSE...UNAKA...COKER
CREEK...VIOLET AND TUSQUITEE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3499 8432 3521 8430 3521 8435 3524 8437
      3555 8400 3551 8401 3548 8394 3541 8402
      3531 8403 3524 8401 3522 8395 3525 8385
      3524 8375 3526 8371 3523 8369 3520 8373
      3515 8374 3515 8365 3500 8350
TIME...MOT...LOC 2102Z 257DEG 7KT 3522 8388

TG
Local storm report, Jun 19, 5:04 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
504 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     PARKSVILLE              35.10N 84.65W
06/19/2014                   POLK               TN   911 CALL CENTER

            A FEW TREES DOWN NEAR THE RANGER STATION CLOSE TO
            PARKSVILLE LAKE.

&&
Special weather statement, Jun 19, 5:12 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 PM EDT THU JUN 19 2014

VAZ006-008-192215-
RUSSELL-WASHINGTON-
512 PM EDT THU JUN 19 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN RUSSELL...AND EASTERN
WASHINGTON COUNTIES OF SOUTHWESTERN VIRGINIA...

AT 511 PM EDT...A STRONG THUNDERSTORM WAS NEAR SALTVILLE...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ABINGDON...LEBANON...SALTVILLE...QUARRY...GLADE SPRING...DAMASCUS...
LINDELL...ROSEDALE...KONNAROCK AND EMORY-MEADOW VIEW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3661 8163 3661 8192 3660 8193 3660 8197
      3696 8208 3700 8180 3696 8178 3695 8182
      3679 8170 3662 8161
TIME...MOT...LOC 2111Z 322DEG 14KT 3684 8184

TG
Local storm report, Jun 19, 5:33 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
06/19/2014                   WASHINGTON         VA   BROADCAST MEDIA

            *** 1 FATAL *** A PEDESTRIAN WAS STRUCK BY A FALLING TREE
            IN THE 100 BLOCK OF WEST MAIN STREET. THE VICTIM WAS A 56
            YEAR OLD MALE. AT THE TIME OF THE EVENT...PEAK WIND GUSTS
            WERE ONLY RECORDED AT 24 MPH VIA A CWOP SITE LOCATED 1
            MILE SOUTH OF ABINGDON.

0315 PM     TSTM WND DMG     JOHNSON CITY            36.33N 82.37W
06/19/2014                   WASHINGTON         TN   911 CALL CENTER

            SEVERAL TREES DOWN IN JOHSON CITY AND ELSEWHERE ACROSS
            THE NORTHERN THIRD OF THE COUNTY.

0340 PM     TSTM WND DMG     4 SE JOHNSON CITY       36.29N 82.32W
06/19/2014                   CARTER             TN   911 CALL CENTER

            A FEW TREES DOWN IN THE OKOLONA AREA.

0420 PM     TSTM WND DMG     PARKSVILLE              35.10N 84.65W
06/19/2014                   POLK               TN   911 CALL CENTER

            A FEW TREES DOWN NEAR THE RANGER STATION CLOSE TO
            PARKSVILLE LAKE.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:22 PM EDTSpecial Weather StatementMRXRoane38 min
Jun 19, 1:45 PM EDTSpecial Weather StatementMRXAnderson, Grainger, Hamblen, Hawkins, Jefferson, Knox and 1 more60 min
Jun 19, 2:21 PM EDTSpecial Weather StatementMRXBledsoe, Meigs, Rhea, Roane39 min
Jun 19, 2:44 PM EDTSpecial Weather StatementMRXJefferson46 min
Jun 19, 2:49 PM EDTSpecial Weather StatementMRXSullivan41 min
Jun 19, 3:08 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan, Washington37 min
Jun 19, 3:33 PM EDTFlash Flood WarningMRXMeigs, Rhea, Roane2 hr
Jun 19, 3:35 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington25 min
Jun 19, 4:06 PM EDTSpecial Weather StatementMRXBradley, Polk39 min
Jun 19, 4:15 PM EDTSevere Thunderstorm WarningMRXPolk45 min
Jun 19, 4:23 PM EDTSevere Thunderstorm WarningMRXMorgan52 min
Jun 19, 4:31 PM EDTSpecial Weather StatementMRXBlount59 min
Jun 19, 5:38 PM EDTSevere Thunderstorm WarningMRXJohnson52 min
Jun 19, 6:29 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan46 min
Jun 19, 2:17 PM EDTSpecial Weather StatementMRXWashington28 min
Jun 19, 5:12 PM EDTSpecial Weather StatementMRXWashington63 min
Jun 19, 5:40 PM EDTAreal Flood AdvisoryMRXRussell, Washington65 min
Jun 19, 7:33 PM EDTAreal Flood AdvisoryMRXRussell, Scott, Washington, Wise, City of Norton117 min
Jun 19, 5:03 PM EDTSpecial Weather StatementMRXCherokee, Clay57 min
Jun 19, 5:06 PM EDTAreal Flood AdvisoryMRXCherokee114 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.